Virginia, 2006

Flood in Virginia, June 25 to 27, 2006

June 25 to 27, 2006 · NWS RNK · 1 event in 1 county or zone

One fatality of a heavy rain event occurred on 27 June, when an 8-year old girl in Alleghany county (VA) was apparently swept into a drainage culvert near Dunlap Creek west of Covington. This occurred as runoff into Dunlap Creek was extremely high due to storms that pushed across the area the previous few hours with rainfall of 1 to 2 inches in an hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

One fatality of a heavy rain event occurred on 27 June, when an 8-year old girl in Alleghany county (VA) was apparently swept into a drainage culvert near Dunlap Creek west of Covington. This occurred as runoff into Dunlap Creek was extremely high due to storms that pushed across the area the previous few hours with rainfall of 1 to 2 inches in an hour. The Covington IFLOWS gage (CFPV2) received 0.71" in 30 minutes and 0.91" in 1 hour ending at 1600 UTC. This fell on top of 2 days of heavy rainfall so runoff efficiencies were extremely high at this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 25, 6:27 PM EST, 33 minutes earlier.

Area forecast discussion, Jun 25, 6:27 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT SUN JUN 25 2006

.AVIATION...

CHALLENGING AVIATION FORECAST THE NEXT 24 HOURS. LATE SUNDAY
AFTERNOON...A OUTFLOW BOUNDARY PROGRESSED WEST ACROSS THE REGION
AN INTERSECTED ONE PROGRESSING TOWARDS THE EAST. THE INTERSECTION
OF THESE TWO BOUNDARIES COINCIDED CLOSE TO A STALLED FRONTAL
BOUNDARY NEAR A KHSP-KBCB-KGEV LINE. A CONTINUOUS LINE OF SHOWERS
AND STORMS EXTEND NORTHEAST TO SOUTHWEST ALONG THIS FEATURE. EAST
OF THIS LINE OF STORMS...THE AIR HAS STABLIZED FOR THE TIME WITH
PROGRESSIVELY LOWERING STATO-CUMULUS AND STATO-FRACTUS CEILINGS
INTO THE IFR AND LIFR RANGE. ANTICIPATE THIS LEVEL OF CEILING TO
CONTINUE THROUGHOUT THE NIGHT WITH VISIBILITIES FALLING INTO THE
IFR RANGE. ADDITIONAL SHOWERS MAY IMPACT THIS REGION LATER THIS
EVENING AND TOWARDS MIDNIGHT. WEST OF THE CONVECTIVE LINE...EXPECT
SHOWERS AND STORMS TO INCREASE IN COVERAGE AS THE CONVECTIVE LINE
SLOWLY LIFTS NORTH. THUNDERSTORMS IN THE KLWB AND KBLF AREAS WILL
BE VERY COMMON THROUGH AT LEAST MIDNIGHT WITH CEILINGS AND
VISIBILITIES ANYWHERE BETWEEN LIFR AND VFR.

EXPECT MUCH OF THE PRECIPITATION TO HAVE ENDED ACROSS THE ENTIRE
REGION BY THE PRE-DAWN HOURS WITH IFR OR LOWER CEILINGS/VIS IN
MOST PLACES. RECOVERY TO VFR CONDITIONS SHOULD BE GRADUAL AFTER
SUNRISE...WITH CONVECTION FIRING AGAIN BY THE EARLY AFTERNOON.

&&

.PREV DISCUSSION...
 (ISSUED 314 PM EDT SUN JUN 25 2006)

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

MAIN CONCERN IS OBVIOUSLY CONTINUED HEAVY RAIN POTENTIAL THRU LATE
TUESDAY. LATE MORNING ANALYSIS REVEALED STATIONARY FRONTAL BOUNDARY
LAYING THRU CENTRAL WEST VIRGINIA...WITH PLENTY OF JUICE SOUTH OF
THE FRONT AS EVIDENCED BY DEW POINTS IN THE UPPER 60S TO MIDDLE 70S
AND MORNING SOUNDING PWATS OF 1.7+ INCHES. TO THE WEST...INITIAL
SHORTWAVE HUNG ACRS SOUTHERN IN/IL WITH MUCH STRONGER IMPULSE DIVING
SOUTH INTO NRN IA. THIS IN ASSOCIATION WITH ONSHORE PUSH OF COPIOUS
TROPICAL MOISTURE FROM WEAK SYSTEM OFF THE EAST COAST OF
FLORIDA...HAS HELPED SUFFICIENTY BACK THE FLOW TO SHOVE THE H85
FRONT JUST ENOUGH WEST TO FOCUS THE HEAVY RAIN THIS MORNING OVR THE
FAR WESTERN CWA INTO WEST VIRGINIA. IN ADDITION...WEAK SUBSIDENCE ON
NRN FRINGE OF APPROACHING SYSTEM FROM THE SOUTHEAST HAS ALLOWED FOR
CLEARING SKIES AND GOOD DESTABILIZATION TO TAKE PLACE. AS
SUCH...EXPECT COVERAGE OF SHRA/TSRA WILL AGAIN INCREASE QUICKLY THIS
AFTN AND EVENING AND WILL RUN WITH CATEGORICAL POPS THRU EARLY
MONDAY AS SLUG OF TROPICAL MOISTURE PUSHES INTO THE REGION. COULD
CATCH A BREAK FOR A TIME TOMORROW AFTN AS MID LEVEL DRY AIR WRAPPING
INTO TROPICAL SYSTEM GETS DRAWN UP OVR THE AREA...ALTHOUGH STILL
ANTICIPATE SOME PRECIP AROUND.

BETTER CHANCES LOOK TO RETURN LATE MONDAY INTO EARLY TUESDAY AS
REMNANTS OF SYSTEM HEAD NORTH INTO THE REGION AND FRONTAL BOUNDARY
REMAINS SUFFICIENTLY CLOSE TO FOCUS HEAVIER PRECIP. ALSO SOME
POTENTIAL FOR UPSLOPE ENHANCEMENT COME MONDAY NIGHT AS WEAK SFC LOW
APPROACHES AND HELPS BACK THE LOW LEVEL FLOW EVEN MORE
EASTERLY...ALTHOUGH EXACT TRACK OF THIS SYSTEM STILL REMAINS A BIT
UNCERTAIN. THAT SAID...AND GIVEN MANY AREAS ALREADY PRIMED BY HEAVY
RAIN OVER THE PAST FEW DAYS...WILL EXTEND THE FLASH FLOOD WATCH
UNTIL 23Z ON TUESDAY AND ALSO EXPAND IT TO COVER THE ENTIRE CWA.

TEMPS THRU THE PERIOD NOT LIKELY TO SHOW ANY BIG DIURNAL RANGES AS
AIRMASS REMAINS TROPICAL IN NATURE AND CLOUDS LIKELY HANG TOUGH. HAVE
GENERALLY GONE A FEW DEGREES ABOVE GUIDANCE FOR OVERNIGHT LOWS AND
STAYED CLOSE ON HIGHS...ALTHOUGH AS ALWAYS ANY QUICK BREAKS OF SUN
CAN RESULT IN SLIGHTLY WARMER TEMPS.

LONG TERM /WEDNESDAY THROUGH SUNDAY/...

PATTERN LOOKS TO TAKE A SMALL BREAK ON WEDNESDAY AS WESTERN ATLANTIC
RIDGE SHIFTS ENOUGH TO ALLOW THE SFC BOUNDARY TO SLIP EAST INTO THE
PIEDMONT BEFORE HANGING UP THRU THE END OF THE PERIOD AS FLOW ALOFT
TURNS PARALLEL TO BOUNDARY. COVERAGE OF SHOWERS/STORMS DOES NOT
APPEAR AS WIDESPREAD AS WHAT IS ONGOING...HOWEVER STILL ENOUGH TO
JUSTIFY CHANCE POPS AS UPR TROUGH TO THE WEST SLOWLY INCHES EAST. IN
EFFECT...AREA WILL REMAIN PINNED IN BETWEEN APPROACHING UPR TROUGH
FROM THE WEST AND STUBBORN ATLANTIC RIDGE WITH TEMPS REBOUNDING
CLOSER TO NORMAL UNDER WEST/SOUTHWEST FLOW ALOFT. PERHAPS SOME
COOLER TEMPS AND DRIER WEATHER BY THE UPCOMING WEEKEND WITH GOOD
AGREEMENT AMONG ENSEMBLES/GFS/ECMWF/CANADIAN THAT UPR TROUGH WILL
BE NEARLY OVERHEAD OR JUST EAST OF THE AREA.

AVIATION...

VFR/MVFR CONDITIONS WITH WIDESPREAD IFR/LIFR CONDITIONS IN
CONVECTION AND FOG. A FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS
THE MOUNTAINS DURING THE PERIOD. VERY MOIST AND UNSTABLE AIRMASS
WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE
STORMS WILL CONTAIN HEAVY RAINS. MOUNTAINS OBSCURATIONS ARE POSSIBLE
DURING THE PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-
     058-059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 7 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 7 PM TUESDAY.
&&

DS
Hazardous weather outlook, Jun 25, 4:32 AM EST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 AM EDT SUN JUN 25 2006

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
260945-
ASHE-ALLEGHANY-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
532 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING. THE
MOST LIKELY AREAS FOR ANY FLOODING TODAY WILL BE ALONG AND JUST
EAST OF THE BLUE RIDGE. ALTHOUGH RAINFALL RATES OF 2 TO 3 INCHES
PER HOUR WITH ANY OF THE STRONGER STORMS WILL BE HEAVY ENOUGH TO
SHARPLY RAISE THE CHANCE OF FLOODING ANYWHERE IN THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE RAIN IS EXPECTED MONDAY AND TUESDAY. RAINFALL AMOUNTS DURING
THIS TWO DAY PERIOD MAY BE ENOUGH TO BRING SMALL STREAMS AND
CREEKS UP AND POSSIBLY CAUSE SOME FLOODING. THE THREAT OF
FLOODING WILL DEPEND ON TODAYS RAINFALL AND WILL BE ASSESSED AS
MORE INFORMATION COMES IN TODAY AND TONIGHT.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED FOR FLOODING INFORMATION OR RAINFALL
AMOUNTS.

NCZ005-006-VAZ044>047-058-059-260945-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
532 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE RAIN IS EXPECTED MONDAY AND TUESDAY. RAINFALL AMOUNTS DURING
THIS TWO DAY PERIOD MAY BE ENOUGH TO BRING SMALL STREAMS AND
CREEKS UP AND POSSIBLY CAUSE SOME FLOODING. THE THREAT OF FLOODING
WILL DEPEND ON TODAYS RAINFALL AND WILL BE ASSESSED AS MORE
INFORMATION COMES IN TODAY AND TONIGHT.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 25, 2:26 PM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT SUN JUN 25 2006

VAZ020-252030-
BATH VA-
326 PM EDT SUN JUN 25 2006

...STRONG THUNDERSTORMS MOVING THROUGH BATH COUNTY...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 4 MILES WEST OF HOT
SPRINGS TO 5 MILES SOUTH OF COVINGTON CITY...MOVING NORTHEAST AT 30
MPH. STRONG THUNDERSTORMS WILL BE NEAR...HOT SPRINGS AT 335 PM
EDT...WARM SPRINGS...INGALLS FIELD AT 340 PM EDT...
BURNSVILLE AT 400 PM EDT...NIMROD HALL...MILLBORO AT 415 PM
EDT...AND YOST AT 425 PM EDT...

THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING WIND GUSTS UP TO
45 MPH ALONG WITH VERY HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR.

IN ADDITION...ANOTHER STRONG STORM WILL MOVE ACROSS FAR NORTHEASTERN
BATH COUNTY. THIS STORM APPEARS CAPABLE OF PRODUCING SMALL HAIL.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE 1...8 6 6...2 1 5...4 3 2 4.

LAWRENCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alleghany

When
June 25, 7:00 PM EST to June 27, 7:00 PM EST
Where
Alleghany County, Countywide
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
37.788, -80.007 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Alleghany2006-06-278FemaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516302.